100 lb. Club - does medication hinder weight loss and cause weight gain?




baygurl
02-07-2004, 11:21 AM
I have been on Paxil and zanax off and on for 9 years,been taking it regularly for the past 5 years.Thats when I gained my weight.I gained 140 pounds over a three year period after I quit smoking.My doctor told me it was from eating too much :( but I know it wasnt because my eating habits did not change that much,I was still working the whole time .My god I would have to have become a complete couch potato consuming everything in my path dont you think?I tried to come off of my medication but because of severe anxiety attacks could not come off of it,thats why I am on it.Anyhow is anyone else on this type of medication and if so does it make you gain weight like I have?And is it possible to loose weight while still taking it??
5' ''9''
cw320
gw170-180 ;)


Amanda Panda
02-07-2004, 03:27 PM
Interesting topic dawn...

I would have to answer yes - that some medication can lead to weight gain. I am on anti - depressant medication, and it states in the side - effects that you could experience weight gain or weight loss (no such luck!). I am unsure if my weight gain has anything to do with my medication - as I do tend to overeat and eat junk food when I am feeling depressed.

I have certainly found that since I have been on my meds, that although I am managing to lose weight, it comes off a bit slower than in the past. I'm only in my second week of my diet at Weight Watchers - I lost 2lb in my first week, where everyone else lost 3 - 7lb. But I'm happy with my 2lb and am just glad it's coming off!

Hope this helps!

Amanda xx

Monkeybabies
02-07-2004, 08:25 PM
First off....Amandas...two pounds is nothing to sneeze at....2 pounds is 8 sticks of butter off your body!!!!!!

To answer the original question, Dawn, medication, especially the antidepressents that you are on....do cause weight gain. But, as you stated, you gained 140 pounds. Medications, in my opinion, and I am not a doctor, would not have caused that much of a weight gain. Most likely 25-30 pound weight gain is expected. SO, I have to agree with your doc, that lack of excercise and eating habits are probably the culprit.

Now, I too also suffer from depression and take meds....and I can also say that I gained a lot of weight before I was smart enough to get treated. I had no energy to cook, so I often ordered out, and I had absolutely no energy to get off the couch, nevermind excercise (although, I knew that would help with my mood.)

And I have to agree with Amanda, medication does slow the weightloss process. Great, just what we need :(


baygurl
02-08-2004, 12:07 PM
Great I knew I couldnt blame the weight on those pills lol.Although I knew it had to be me I just blamed the meds. Well it sucks that it slows down your weightloss but never the less it has to be done.

KnCmamma
02-08-2004, 03:08 PM
Not sure really but have heard that antidepressants such as Paxil and such can cause one to either lose or gain weight. Also I have heard that birth control pills or the bc shot(like Depo) can also cause weight gain.

I myself am on both Paxil and the Depo shot, and yes have an extreme amount of weight to lose, however I don't blame it all on the medication as it also has a HUGE factor of what is being put into my mouth and that I don't exercise(I know, my bad).

terrific pig
02-08-2004, 07:23 PM
I am taking a course of prednisone for my seemingly ever-present asthma symptoms. I don't know whether anyone else here takes it, but it is notorious for causing weight gain - increases your appetite while simultaneously helping you to retain fluid - YIKES!!! Then again, if I didn't have it, I wouldn't be breathing easily right now. I know I need to work harder on my will power when I'm on prednisone, but it's really hard. Also, I take effexor for depression, and I notice that it has slowed down my weight loss a bit. Wouldn't want to give it up,though - not for all the weight loss in the world!

Nyssareen
02-08-2004, 10:33 PM
Dawn,
I am on a number of medications and most of them have side effects of weight gain or difficulty losing weight. I HATE it, but my dr. said to just keep working at it and as I lose weight, I won't need some of the medications. I'm on an antidepressant and tranquilizer for panic attacks, and he said that even those might lessen as I slim down. It's a pain in the neck (among other things!) but I just keep telling myself that the hard work will pay off in the end. You might want to ask your dr. if there is another option for your meds too. I know mine switched me to Wellbutrin for an antidepressant and I lost about 5 pounds just by going off the paxil. I don't know if that would work for you, but just talk to your dr and there may be other options that don't cause weight gain or increased appetite.

Good luck!
Cezanne
:df:

mthrgoos68
02-08-2004, 10:42 PM
I had just reached the point where my doctor wanted to put me on a prescription for the panic/anxiety attacks. I was terrified of going on the medicine though and decided that getting healthier might solve many of my problems, including the anxiety. It really did work. I didn't have to go on the meds, and the anxiety/panic attacks are pretty much completely gone. They do get bad when I've been off plan for a while and I think it's because I know how unhealthy it is and I start worrying about my health again.

Anyway, my point is that yes, losing the weight can definitely help to lessen panic attacks and help you to feel better.

Step
02-08-2004, 10:51 PM
You've gotten some great advice here, but if you aren't happy with what you doctor is telling you, perhaps you need to find a doctor who is more sensitive to your concerns adn willing to work with you to find a medication that has a lower frequency of weight gain as a side effect. AND ... don't underestimate the affect of quitting smoking. Lots of people find themselves in the same boat after they quit.

BUT ... just remember, every pound loss is a step in the right direction and please try not to get discouraged.

baygurl
02-08-2004, 11:43 PM
Thankyou for all of the great advice,you answered my questions for me about the paxil.I will talk to my doctor about switching me to Wellbutrin Cezanne to see if that works for me.Im glad your panic attacks got under control mthrgoos68 when you lost the weight,but I have had panic attacks before I gained the weight they started about 10 years ago from some emotional trauma.When I started showing major anxiety I couldnt sleep,would clench my teeth in the night and had severe diarreah so bad that I had to stop eating through the week so I could be able to work.I lost 35 pounds in that episode because anything in me went right through me.I have social anxiety so basically going to the store sends me into a panic especially if im in a line up.My major symptom is severe stomach cramps and trips to the washroom,from years of this involuntary behavior I now have problems with my bowel and still make at least 5 trips to the bathroom on a good day..Anyway enough with the babble the reason im telling you this is my anxiety was just as bad at 160 as it is now ,so I dont think there is much hope for me to go off my meds unless I plan on living the rest of my life like a hermit.I have tried clonazapam,zoloft but it did not relieve my symptoms enough.Thanks for listening.